Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 131, NWS Raleigh, NC

June 24, 2016Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 24, 2016, 3:32 PM EDT for Scotland County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2016, 3:32 PM EDT (19:32 UTC)
Expired
Jun 24, 2016, 4:01 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scotland County, NC

The radar

The Wilmington radar (KLTX), 135 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS52 KRAH 241932
SVRRAH
NCC165-242015-
/O.NEW.KRAH.SV.W.0131.160624T1932Z-160624T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT FRI JUN 24 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 415 PM EDT

* AT 332 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF MCCOLL...OR 9 MILES WEST OF LAURINBURG...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAURINBURG...MAXTON...GIBSON...EAST LAURINBURG AND LAUREL HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3480 7968 3481 7969 3482 7965 3482 7962
      3485 7962 3486 7934 3482 7936 3477 7933
      3465 7945 3465 7949
TIME...MOT...LOC 1932Z 279DEG 20KT 3477 7963 

HAIL...1.00IN
WIND...60MPH
 
$$

WSS
3 follow-up statements
622 
WWUS52 KRAH 241945
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT FRI JUN 24 2016

NCC165-242015-
/O.CON.KRAH.SV.W.0131.000000T0000Z-160624T2015Z/
SCOTLAND NC-
345 PM EDT FRI JUN 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN SCOTLAND COUNTY...

AT 344 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCCOLL...OR
NEAR LAURINBURG...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...GIBSON...EAST LAURINBURG AND LAUREL HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3480 7968 3481 7969 3482 7965 3482 7962
      3485 7962 3486 7934 3482 7936 3477 7933
      3465 7945 3465 7949
TIME...MOT...LOC 1944Z 283DEG 15KT 3476 7959 

HAIL...0.88IN
WIND...60MPH
 
$$

WSS
689 
WWUS52 KRAH 241954
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT FRI JUN 24 2016

NCC165-242015-
/O.CON.KRAH.SV.W.0131.000000T0000Z-160624T2015Z/
SCOTLAND NC-
354 PM EDT FRI JUN 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN SCOTLAND COUNTY...

AT 354 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAURINBURG...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...GIBSON...EAST LAURINBURG AND LAUREL HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3473 7959 3482 7962 3485 7962 3486 7934
      3482 7936 3477 7933 3465 7945 3465 7949
TIME...MOT...LOC 1954Z 279DEG 20KT 3475 7952 

HAIL...0.88IN
WIND...60MPH
 
$$

WSS
959 
WWUS52 KRAH 242001
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT FRI JUN 24 2016

NCC165-242011-
/O.CAN.KRAH.SV.W.0131.000000T0000Z-160624T2015Z/
SCOTLAND NC-
401 PM EDT FRI JUN 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTLAND COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3473 7959 3482 7962 3485 7962 3486 7934
      3482 7936 3477 7933 3465 7945 3465 7949
TIME...MOT...LOC 1958Z 279DEG 20KT 3474 7947 

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:08 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 24, 3:08 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
308 PM EDT FRI JUN 24 2016

.SYNOPSIS...
A back door cold front will slowly sag south through the region
tonight and early Saturday. High pressure will build into the area
Saturday night through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...

Northwest flow continues aloft with a modest shortwave crossing the
lower Great Lakes region, while at the surface a pair of frontal
zones draped across the region; one across central VA across
Virginia and a second, convectively influenced boundary that settled
south over southern NC in the wake of last evening's MCS activity.
The latter has been triggering scattered cells south of Fayetteville
and Clinton since late morning.  The boundary, along with abundant
cloud cover across the north this morning has created modest temp
gradient, with temps around 90 near the SC border and much closer to
80 near the VA border. Slowly eroding CIHN has yielded weak to
moderate instability across the Piedmont, though convective
overturning on a fairly large scale last evening has removed the
steeper 7 C/KM mid-level lapse rates once present over NC, and
notably drier 925-850mb air in the wake of the convection has slowed
destablization. Observed 500mb winds were a bit weaker over the Ohio
Valley this morning at only 30-35kt (vs 50kt yesterday), so shear is
also slighter weaker today, with central NC still lying on the
southern periphery of the better 40kt 0-6km bulk shear. Without
better upper forcing and west-northwesterly flow, it's hard to see
much more than just widely scattered storms this evening, in cluster
across the south and some with more propensity for supercell
characteristics closer to the VA border.

Convection may linger into the late evening hours but should
move east and/or diminish by midnight. The cold front to our north
will begin to finally sink south as a weak are of low pressure
moves off the Tidewater region, with should lead to increasing
stratus late tonight and a few light showers near the northern
coastal plain by early Saturday morning. Low temperatures ahead of
the front (and only slightly cooler airmass behind it) will be in
the 70-73 range.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 305 PM Friday...

A backdoor cold front will settle SWD through central NC Sat, with
an associated chance of storms along it; showers immediately
behind it; and a higher probability of broken to overcast low
clouds in low level NE post-frontal flow. Temperatures will
consequently display a larger than average range, from around 80
over the NE Piedmont and NRN Coastal Plain, to near 90 degrees
amidst abundant early day, warm sector sunshine, along the SRN
tier.

Ridging at the surface and aloft will otherwise build across the
Middle Atlantic states through the weekend, with continued NE to E low
level flow likely to promote the re-development of late night-
early morning low clouds Sat and Sun nights, followed by partial
clearing through the midday to early afternoon hours Sun and Mon.

A strengthening low level warm and moist air advection regime,
downstream of a developing/amplifying trough and preceding height
falls centered over the Great Lakes, will result in a high to
likely probablity of showers and storms late Monday afternoon through
Monday night. Warmer/milder and more humid. Highs in the upper
80s to around 90 degrees. Lows around 70.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 240 PM Friday...

Models continue to show consensus on the deepening of an upper trof
into the midwest with its subsequent eastward progression pushing a
modest cold front across the area Tuesday. Will have chance PoPs on
Tuesday diminishing from the west as we head towards Tuesday night
with highs near 90.

True to summer form, the cold front slows as the upper trof lifts
out and westerly flow predominates. At this point it would appear
the front actually makes it southeast of the area Wednesday, which
would give us a basically dry day with small chances of convection
mainly in the south and east. For late week, southwest flow
strengthening ahead of a second upper trof digging into the Ohio
Valley will pull the surface frontal zone north and increase our
mainly diurnal convective chances Thursday and Friday.

The airmass over the state will be tempered by the initial frontal
passage on Tuesday, with seasonable highs Wednesday through Friday
mainly in the mid to upper 80s. Similarly, morning mins will be
uniformly in the mid to upper 60s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...

scattered storms are expected this afternoon with a pair of frontal
zones draped across VA and NC. Some of the storms may be strong
to severe and produce wind gusts over 40kt, in addition to sub-vfr
ceilings and vsbys. otherwise, VFR conditions will mostly prevail
well through the evening hours, before low clouds increase from
the northeast as a cold front slips south into the area. Sub-VFR
ceilings will be most likely after 09z and may last through midday
Saturday before some breaks begin to occur.

Long Term: Sub-VFR ceilings will be possible again Saturday night in
a continued northeasterly flow, and possibly again on Sunday night,
with VFR expected to prevail next week with scattered mostly
afternoon convection.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MLM
NEAR TERM...SMITH
SHORT TERM...MWS
LONG TERM...MLM
AVIATION...SMITH
Hazardous weather outlook, Jun 24, 4:38 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
438 AM EDT FRI JUN 24 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
438 AM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 24, 2:58 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT FRI JUN 24 2016

NCZ083>085-241945-
SCOTLAND   NC-RICHMOND   NC-ANSON   NC-
258 PM EDT FRI JUN 24 2016

 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
CENTRAL SCOTLAND... SOUTHEASTERN RICHMOND AND SOUTHEASTERN ANSON
COUNTIES UNTIL 345 PM EDT...

AT 256 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 7 MILES SOUTHWEST OF ROCKINGHAM...MOVING EAST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCKINGHAM...HAMLET...DOBBINS HEIGHTS...GIBSON...DIGGS...
EAST ROCKINGHAM...LAUREL HILL AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3480 7968 3481 7994 3495 7992 3497 7941
      3483 7951 3474 7960
TIME...MOT...LOC 1856Z 276DEG 14KT 3486 7984

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:28 PM EDTAreal Flood AdvisoryRAHGranville, Person3 hr
Jun 23, 8:29 PM EDTSpecial Weather StatementRAHDurham, Orange46 min
Jun 23, 8:29 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Nash, Wake46 min
Jun 23, 8:59 PM EDTSpecial Weather StatementRAHWilson46 min
Jun 23, 9:18 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson57 min
Jun 23, 9:26 PM EDTSpecial Weather StatementRAHDurham, Wake64 min
Jun 23, 9:38 PM EDTAreal Flood AdvisoryRAHDurham, Franklin, Johnston, Wake22 min
Jun 23, 9:53 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Sampson, Scotland and 1 more67 min
Jun 23, 9:57 PM EDTAreal Flood AdvisoryRAHEdgecombe, Johnston, Nash, Wilson3 hr
Jun 23, 10:08 PM EDTAreal Flood AdvisoryRAHFranklin, Johnston, Wake2 hr
Jun 23, 10:27 PM EDTSpecial Weather StatementRAHLee63 min
Jun 23, 10:47 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Orange73 min
Jun 23, 11:31 PM EDTSpecial Weather StatementRAHDurham, Franklin59 min
Jun 23, 11:37 PM EDTAreal Flood AdvisoryRAHGranville, Person3 hr
Jun 24, 2:58 PM EDTSpecial Weather StatementRAHScotland47 min
Jun 24, 6:06 PM EDTSpecial Weather StatementRAHRandolph39 min
Jun 24, 7:12 PM EDTSpecial Weather StatementRAHMontgomery48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.